Hail, Roberts
- When
- May 16, 5:05 PM CST
- Where
- Roberts County, 3.63 mi NNE of Codman
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.690, -100.730
A few supercell thunderstorms were able to develop in this both weak CAPE and moderate shear environment. With a 700 mb trough over western Nebraska moving southeastward in a 20-35 kt 500 mb flow, some storms early on in the afternoon did develop across eastern New Mexico and move east into the western OK Panhandle with severe criteria hail reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A few supercell thunderstorms were able to develop in this both weak CAPE and moderate shear environment. With a 700 mb trough over western Nebraska moving southeastward in a 20-35 kt 500 mb flow, some storms early on in the afternoon did develop across eastern New Mexico and move east into the western OK Panhandle with severe criteria hail reported. Later into the afternoon and early evening hours, additional supercells developed across parts of the eastern TX Panhandle where south-southwesterly flow advected good surface moisture in-conjunction with a good veering wind profile to support supercells. As a result, these storms across the northeast TX Panhandle did produce hail up to golf ball size in a few instances.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 16, 3:34 PM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 434 PM CDT Wed May 16 2018 .DISCUSSION... Split flow pattern continues to dominate with main jet streak situated across Canada with cutoff low moving across northern CA. Broad cyclonic flow encompasses the desert southwest with a weak but persistent ridge axis over the Rockies. This afternoon, the Panhandles flow aloft is northwesterly with ridge axis just upstream of the area. A subtle shortwave can be seen in the water vapor imagery over southwest Nebraska, with a weak trough extending south into the northwestern Panhandles. This feature will help keep heights near neutral this afternoon and help offset the subsidence that is increasing from approaching ridge. At the surface, an outflow boundary moved west across the area this morning but has almost mixed out this afternoon with very little CIN based on latest mesoanalysis. MLCAPE of 1500-2000 J/kg is also present with dewpoints in the 50s across the western zones to near 60 in the central and eastern zones. A storm or two is trying to push off the higher elevations of the Raton Mesa at this time. Shear looks fairly marginal today mainly due to the lack of decent mid-level flow. However, directional shear is noted with veering throughout the vertical column (south winds near the surface to northwest flow at 500mb). Thus, a strong storm can't be ruled out this afternoon mainly before day time heating is lost. The threat may be limited by anvil layer winds moving over the inflow regions of storms given the northwest flow aloft and slow storm motion. Conditions look more favorable Thursday as the dryline sharpens and the upper low in the western CONUS starts pushing east. Flow aloft will transition from northwesterly to southwesterly with stronger mid-level flow over spreading the Panhandles by Thursday evening. A lee surface low should develop in the Raton Mesa of southeast CO which will increase low level convergence along the dryline. Meanwhile, a more pronounced shortwave develops in the wake of the ridge, helping to provide some upper dynamic support by mid to late afternoon. Models agree fairly well that the dryline will be around or even west of the Amarillo to Guymon line by the time convection initiates, with little CIN to prevent initiation. Model sounding just along and west of the dryline exhibit more inverted-V type profiles (LCLs around 2000m) but moistures increases east of the dryline helping to reduce LCLs perhaps as low as 1200m. SBCAPE just east of the dryline looks very impressive with upwards of 4000 J/kg advertised on GFS/NAM deterministic models given dew point values in the low 60s. Shear looks better than today, with increased low level flow that is maximized around sunset with the low level jet. Mostly speed shear exist above 500mb. Overall, conditions should support severe thunderstorms with very large hail perhaps as large as baseballs and strong winds, this is especially true with any discrete supercell. Low level SRH does increase towards the evening, so an isolated tornado can't be ruled out where storms encounter better moisture east of the dryline as the low level jet strengthens. The upper low continues it track east on Friday then begins to stall as an open wave over the Rocky Mountains. The dryline pushes further east with a stronger cap being suggested in the guidance. Storm initiation looks less likely, but did include slight pops for the eastern Panhandles. Any storm would again have plenty of instability and modest shear to work with, so an isolated severe storm is possible. A cold front is progged to move through the area Saturday. Model to model consistency is reasonable based on the 12z runs today, which suggest the front will move through most of the area by Saturday evening. That being said, being that the synoptic push for this is limited to a developing shortwave over the central Plains, not completely convinced that this front won't stall in the area providing forcing for additional storms over the weekend. Ward && .FIRE WEATHER... Elevated fire weather conditions are possible west of the dryline Thursday for the far western Panhandles. Thunderstorm developing along the dryline may initially be high-based and produce low precip, thus dry lightning can't be ruled out in the western Panhandles. Elevated to critical conditions are possible Friday afternoon for the far western Panhandles with drier conditions and breezy southwest winds. Haines index of 5 to 6 can be expected both days. Ward && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 61 88 62 93 58 / 20 50 50 10 10 Beaver OK 63 88 67 93 62 / 20 60 60 20 20 Boise City OK 58 90 59 90 56 / 10 20 10 10 10 Borger TX 63 89 64 94 61 / 20 50 50 20 10 Boys Ranch TX 61 92 63 94 56 / 20 30 30 10 10 Canyon TX 60 90 62 93 57 / 20 40 40 10 10 Clarendon TX 63 87 63 92 62 / 20 50 50 20 10 Dalhart TX 57 90 60 91 55 / 20 20 20 10 10 Guymon OK 61 89 63 93 59 / 20 50 50 10 10 Hereford TX 59 91 62 93 57 / 20 30 30 10 10 Lipscomb TX 64 87 66 92 64 / 20 50 50 20 20 Pampa TX 62 85 63 91 60 / 20 60 60 20 10 Shamrock TX 64 87 66 92 64 / 10 40 50 20 20 Wellington TX 65 89 67 94 66 / 10 40 50 20 20 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 89/7
Hazardous Weather Outlook National Weather Service Amarillo TX 443 PM CDT Wed May 16 2018 OKZ001>003-TXZ001>020-317-170945- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 443 PM CDT Wed May 16 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Isolated thunderstorms are possible this evening across portions of the Oklahoma and Texas Panhandles. Any storms that develop could become strong to marginally severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible Thursday through Tuesday across much of the Oklahoma and Texas Panhandles. Some storms that develop will have the potential to become strong to severe, especially Thursday afternoon and evening. Elevated fire weather condition are possible Thursday afternoon across the far western Texas and Oklahoma Panhandles. Elevated to critical conditions are possible in the western Panhandles Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
154 PM CDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM HAIL 3 SW MIAMI 35.66N 100.67W
05/15/2018 E2.00 INCH ROBERTS TX LAW ENFORCEMENT
LATE REPORT FROM COUNTY SHERIFF OF HAIL DAMAGED
VEHICLES DUE TO HAIL THE SIZE OF HEN EGGS. TIME
ESTIMATED FROM RADAR.
&&
EVENT NUMBER AMA1800052
BIEDASpecial Weather Statement National Weather Service Amarillo TX 457 PM CDT WED MAY 16 2018 TXZ004-005-162230- Ochiltree TX-Lipscomb TX- 457 PM CDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LIPSCOMB AND EAST CENTRAL OCHILTREE COUNTIES UNTIL 530 PM CDT... At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Wolf Creek Park, or 14 miles west of Lipscomb, moving southeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wolf Creek Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3627 10073 3637 10064 3626 10032 3606 10055 TIME...MOT...LOC 2157Z 300DEG 13KT 3623 10053 TLH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
503 PM CDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL WHEELESS 36.72N 102.90W
05/16/2018 E1.00 INCH CIMARRON OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1800053
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
519 PM CDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 1 E WHEELESS 36.72N 102.88W
05/16/2018 E1.00 INCH CIMARRON OK PUBLIC
MPING REPORT
&&
EVENT NUMBER AMA1800054
WARDSpecial Weather Statement
National Weather Service Amarillo TX
531 PM CDT WED MAY 16 2018
TXZ009-162300-
Roberts TX-
531 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROBERTS COUNTY UNTIL
600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Codman, or 10 miles west of Miami, moving east at
15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Miami, Codman and Lora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3562 10054 3562 10071 3566 10088 3584 10088
3589 10054
TIME...MOT...LOC 2231Z 277DEG 14KT 3574 10081
WardSpecial Weather Statement National Weather Service Amarillo TX 543 PM CDT WED MAY 16 2018 OKZ001-TXZ001-162330- Cimarron OK-Dallam TX- 543 PM CDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND NORTH CENTRAL DALLAM COUNTIES UNTIL 630 PM CDT... At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over Felt, or 17 miles southwest of Boise City, moving southeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Felt. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3662 10288 3669 10276 3646 10232 3638 10274 TIME...MOT...LOC 2243Z 315DEG 9KT 3660 10277 Ward
The Amarillo radar (KAMA), 102 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
8 hail. Local standard time, as filed.
Mping report.
Pea to quarter sized hail.
Mostly pea to quarter size. Found one stone that was the size of a ping pong ball.
Mostly nickel size hail with a few quarters at the Canadian Golf Course.
Seven miles east of Lefors on Highway 1321.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755758, 755759, 755760, 755761, 755762, 755763, 755764, 755765.